Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 214, NWS Dodge City, KS

June 19, 2002Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2002, 10:42 PM CDT for Grant County, Kearny County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 10:42 PM CDT (03:42 UTC)
Expired
Jun 19, 2002, 11:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:45 PM CDTHail 0.75Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2329 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200342
SVRDDC
KSC067-093-200430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1130 PM CDT

* AT 1041 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER HAMILTON COUNTY...OR ABOUT 13 MILES SOUTH OF
  KENDALL...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL SOUTHERN KEARNY COUNTY THROUGH 1130 PM CDT
  RURAL NORTHERN GRANT COUNTY THROUGH 1130 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY
SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3790 10153 3765 10151 3765 10109 3791 10110

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:40 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 3:40 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUN 19 2002

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE WIND ADVISORY EARLY TONIGHT, CHANCES
FOR THUNDERSTORMS IN THE WEST AND NORTH TONIGHT AND THURSDAY NIGHT,
AND TEMPERATURES THROUGH THE NEXT FEW PERIODS.

FRONTAL BOUNDARY HAS SHIFTED SOUTH TO A LOCATION FROM NEAR KGLD TO
KLAA THIS AFTERNOON.  WATER VAPOR IMAGERY AND PROFILERS WERE
INDICATING A WEAK SHORTWAVE TROUGH LOCATED OVER EASTERN COLORADO AND
THIS ALONG WITH SURFACE CONVERGENCE ALONG THE FRONT AND LOW PRESSURE
TROUGH TO THE SOUTH WAS HELPING TO FIRE A FEW THUNDERSTORMS OVER
SOUTHEAST COLORADO.

THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE ALONG THE
FRONT LATE THIS AFTERNOON AND EVENING.  MESOETA 700 MB TEMP FORECAST
INDICATING THAT THE MID LEVEL WARM LAYER WILL GET SHUNTED OFF TO THE
EAST THIS EVENING.  AS THE COLO VORT MAX MOVES TO THE EAST AND
NORTHEAST, EXPECT TO SEE THUNDERSTORMS ORGANIZE INTO A POSSIBLE MCS
THAT SHOULD TRACK OUT TO THE EAST INTO AN AREA OF BETTER LOW LEVEL
MOIST INFLOW OVER CENTRAL KANSAS TONIGHT.  HOW FAR SOUTH THIS MCS
WOULD GO IS THE QUESTION.  FOR NOW WILL CONTINUE WITH A 40 PERCENT
CHANCE FOR STORMS GENERALLY ALONG AND NORTH OF HIGHWAY 96.
DEPENDING ON HOW ORGANIZED THE STORMS GET, AN OUTFLOW BOUNDARY WILL
LIKELY GET PUSHED SOUTH INTO THE CENTRAL PART OF THE CWA LATER
TONIGHT.  THIS BOUNDARY WILL LIKELY STILL BE AROUND SOMEWHERE OVER
THE NORTHERN OR CENTRAL PART OF THE CWA ON THURSDAY AND COULD BE THE
FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THURSDAY AND THURSDAY
EVENING.

WINDS ARE STILL AOA ADVISORY CRITERIA THIS AFTERNOON AND WILL
CONTINUE THE ADVISORY UNTIL 02Z OR NEAR SUNSET.

SHOULD SEE AN 8 TO 10 DEGREE TEMPERATURE RANGE FROM NORTH TO SOUTH
ACROSS THE CWA ON THURSDAY.  THIS LOOKS GOOD BUT MARGIN FOR ERROR IS
GREATER IN AREAS WHERE THE OUTFLOW BOUNDARY WILL BE NEAR.  WILL
CONTINUE WITH CURRENT FORECAST OF MID 80S IN THE NORTH AND LOW 90S
IN THE SOUTH.

DAYS 3-7...

FORECAST DIFFICULTIES REMAIN SIMILAR TO YESTERDAY. MODELS CONTINUE
TO STRUGGLE WITH DETAILS OF THE STRENGTHENING PACIFIC WESTERLIES, AS
EARLY AS FRIDAY NIGHT. WESTERN CONUS TROF MOVES NORTHEAST OVER TOP
OF UPPER RIDGE WITH STRONGER ENERGY MAKING ITS WAY OUT OF THE
EASTERN PACIFIC AND INTO THE NORTHWESTERN CONUS. IF THE AVN/GFS IS
CORRECT, A WEAK BOUNDARY MAY SINK SOUTH INTO THE CWA LATE SUNDAY AND
PROVIDE ENOUGH FOCUS FOR THUNDERSTORMS. OTHER MODELS MINOR THE WAVE
AS THE WESTERN ENERGY MOVES ASHORE AND THREATEN TO BRING A BOUNDARY
SOUTH OUT OF THE NORTHERN PLAINS AS THE RIDGE BUILDS WEST TOWARD
MIDWEEK. CONFIDENCE IN ANY PARTICULAR SOLUTION IS LOW, AND AS
YESTERDAYS SHIFT NOTED, PLENTY OF LOW LEVEL INSTABILITY WILL BE IN
PLACE AND WITH WEAK SOUTHERN BRANCH DISTURBANCES POSSIBLY CROSSING
OVERHEAD, IT WILL BE HARD TO RULE OUT THUNDERSTORMS ALMOST ANY
PERIOD. THUS FOR CONTINUITYS SAKE WILL LEAVE PRECIPITATION CHANCES
FOR SUNDAY AND MONDAY AND KEEP TUESDAY AND WEDNESDAY DRY.
TEMPERATURES WILL LIKELY BE VERY WARM THROUGHOUT THE PERIOD UNDER
THE UPPER RIDGE BUT WILL CONTINUE TO MENTION A LITTLE COOLING FOR
SUNDAY AND MONDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  92  66  93 /  10   0  20   0
GCK   65  88  63  91 /  20   0  20   0
EHA   66 191  65  94 /  10   0  10   0
LBL   68  92  67  93 /  10   0  10   0
HYS   63  86  65  90 /  40   0  30   0
P28   70  91  70  93 /   0   0   0   0

.DDC...NONE.

GERARD/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:57 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott63 min
Jun 19, 8:26 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny64 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton50 min
Jun 19, 9:43 PM CDTFlash Flood WarningDDCHamilton, Kearny3 hr
Jun 19, 10:19 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Jun 20, 3:09 AM CDTSevere Thunderstorm WarningDDCFinney51 min
Jun 20, 3:35 AM CDTSevere Thunderstorm WarningDDCLane40 min
Jun 20, 4:01 AM CDTSevere Thunderstorm WarningDDCFinney29 min
Jun 20, 8:48 AM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 20, 9:34 AM CDTSevere Thunderstorm WarningDDCRush41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.